Thunderstorm Wind, Phillips
- When
- July 15, 8:32 PM MST
- Where
- Phillips County, Zortman
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 47.920, -108.530
A 65 mph wind gust was recorded at the Zortman RAWS site.
Very hot temperatures associated with a strong upper level ridge of high pressure combined with a shortwave disturbance moving across the area, which produced enough instability to develop a few thunderstorms. Due to the dry surface conditions, a few of these thunderstorms produced strong gusty winds, and one produced a severe wind gust.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Very hot temperatures associated with a strong upper level ridge of high pressure combined with a shortwave disturbance moving across the area, which produced enough instability to develop a few thunderstorms. Due to the dry surface conditions, a few of these thunderstorms produced strong gusty winds, and one produced a severe wind gust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 15, 5:45 PM MST, 2 hours 47 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Glasgow MT 645 PM MDT Sat Jul 15 2017 .SHORT TERM...for northeast Montana...tonight through Mon... 6PM UPDATE: No changes needed for this update, wind is still up to keep the lake wind going through at least 9 PM. Thunderstorms over Central Montana have been producing 40-50 mph wind gusts, going to wait to see if they are going to hold together a little while longer before adding the gusty wind wording to the forecast. Proton Previous Discussion: Synopsis: Hot high pressure lies over the western half of the CONUS with the center of the heat dome over southern Nevada. A ridge just out from here over southeastern Idaho, central Montana, and the Alberta/Saskatchewan Border. A large closed low lies over the British Columbian shoreline which is generating southwest flow from Oregon to western Montana with shortwaves embedded in the flow. Near the surface a lee side mountain trough has formed underneath the ridge axis over central Montana. This afternoon through tonight: As the ridge axis moves across the areas heat advisory warmth at the surface will begin to destabilize starting with the far western zones late this afternoon. This will generate thunderstorms or conditions for upstream thunderstorms that developed on the lee side mountain trough over the central Montana Mountains to take advantage of through the evening hours. This in turn will lead to lightning and the potential for downburst winds which can cause fire starts and push them out into large areas. Hence the Red Flag warning going all night. The lee side trough should begin moving across the area by the early morning hours and will carry a wind shift and isolated to scattered thunderstorms along with it. Sunday: With the ridge and the front through the area winds will switch to the northwest. Temperatures will diminish across northwestern zones due to CAA and left over showers/clouds from the previous night. However 850mb temperatures will still reach upwards to 30C and this will provide a continuously repressive surface temperature if mixed to the surface for any reason. For that reason and poor recovery of overnight temperatures and RH the Red Flag Warning and Heat Advisory are extended through Sunday. GAH .LONG TERM...Mon night through Sat... Going forecast in good shape. Thunderstorms late Friday look to be the most active weather during this whole period. That could mean severe thunderstorms with damaging winds, so this will have to be watched. Going forecast was blended a bit with the 12z model guidance. TFJ Previous Discussion... The upper flow pattern over Northeast Montana Sunday night will be southwesterly. This flow will be based on a large area of high pressure centered over Central Plains and a large upper trough centered over northern Alberta. The frontal boundary from the trough will stretch NE to SW across the CWA. With southwest flow, moisture will be channeled in where it will meet an area of instability, mainly across the southern and eastern zones. This will be a recipe for thunderstorms, especially with continued hot temperatures in early evening. The upper trough moving east through the prairie provinces will send the front further south through Nemont for Monday, returning temperatures to closer to normal, which for now is in the 80s. Flow becomes zonal with disturbances that will kick off showers and thunderstorms Monday night through Wednesday. Then as the trough moves farther east, the upper ridge will once again move in to warm temperatures again, beginning Thursday and into the weekend. There is one feature showing up on the GFS & EC that are timed differently. It is a compact, closed shortwave zipping along the international border. This feature could move through Friday or Friday night. Latitude differences mean it could affect Nemont or Southern Saskatchewan. Templer && .AVIATION... FLIGHT CAT: VFR. SYNOPSIS: Ridge axis will move across the area this afternoon and tonight with isolated to scattered thunderstorms developing on the western side of it. These storms will move across the terminal tonight and ahead of a front passage around mid-morning. LLWS: A strong low level jet will set up over any inversion that form tonight in the Valleys. This will lead towards a chance for low level wind shear from 05-14Z before front moves through. WIND: east to southeast at 10 to 20 kts gusting 25 kts in the afternoon... gusts decreasing before midnight... turning west mid-morning behind a front. GAH && .FIRE WEATHER... Critical fire weather conditions expected through Sunday. A weak frontal boundary will cross the region overnight, with the development of isolated thunderstorms possible. While there is some potential for rainfall out of the thunderstorms, the main impact for fire weather concerns will be erratic gusty winds and lightning. A Red Flag Warning is in effect tonight for the western half, fire weather zones 134...135...136...137. The thunderstorms will move into the eastern zones on Sunday morning, followed by a wind shift to the northwest as the boundary crosses the region. Hot and dry conditions continue and a Red Flag Warning is in effect for all of northeast Montana until 9 pm Sunday evening. Next Week...The high pressure ridge flattens with temperatures returning to near normal. Some subtropical moisture appears to come over the high pressure ridge bringing isolated to scattered thunderstorms next week. && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT Sunday for MTZ134>137. Heat Advisory until 9 PM MDT Sunday for Central and Southeast Phillips...Central and Southern Valley...Garfield...McCone... Petroleum...Prairie...Southwest Phillips. Lake Wind Advisory until 10 PM MDT this evening For Fort Peck Lake for Central and Southeast Phillips...Central and Southern Valley...Garfield...McCone...Petroleum. Heat Advisory from noon to 9 PM MDT Sunday for Daniels... Dawson...Eastern Roosevelt...Northern Phillips...Northern Valley...Richland...Sheridan...Western Roosevelt...Wibaux. Red Flag Warning from 6 AM to 9 PM MDT Sunday for MTZ120-122. && weather.gov/glasgow
Hazardous Weather Outlook National Weather Service Glasgow MT 326 AM MDT Sat Jul 15 2017 MTZ016>027-059>062-160930- Central and Southeast Phillips-Central and Southern Valley- Daniels-Sheridan-Western Roosevelt-Petroleum-Garfield-McCone- Richland-Dawson-Prairie-Wibaux-Northern Phillips- Southwest Phillips-Northern Valley-Eastern Roosevelt- 326 AM MDT Sat Jul 15 2017 This Hazardous Weather Outlook is for portions of northeast Montana. .DAY ONE...Today and Tonight A Red Flag Warning is in effect today and tonight for western portions of Northeast Montana for very low relative humidity and strong southeast winds. Lightning and erratic gusty winds are possible overnight with isolated thunderstorms moving across the region. A Heat Advisory is in effect today and tonight for portions of northeast Montana for high temperatures in the upper 90s to near 100. Overnight temperatures will only drop to around 70 degrees, increasing the heat stress impacts. A Lake Wind Advisory is in effect from late this morning to this evening for gusty southeast winds. Open waters of the lake may be rough and hazardous, with high waves possible which may tip or swamp smaller craft. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Fire Weather Watch is in effect Sunday for all of Northeast Montana from 6am through the evening for very low relative humidity, strong northwest winds, and possible lightning that may create critical fire weather conditions. A Heat Advisory is in effect Sunday for all northeast Montana for high temperatures in the upper 90s to near 100 that will increase heat stress. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
Special Weather Statement
National Weather Service Glasgow MT
758 PM MDT SAT JUL 15 2017
MTZ016-021-060-160300-
Petroleum MT-Southwest Phillips MT-Central and Southeast Phillips MT-
758 PM MDT SAT JUL 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHILLIPS AND
NORTHEASTERN PETROLEUM COUNTIES UNTIL 900 PM MDT...
At 754 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Roy, or 32 miles southwest of Zortman, moving
northeast at 15 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Zortman, Phillips and Landusky.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4792 10889 4792 10863 4799 10861 4798 10844
4830 10841 4834 10822 4735 10797 4733 10832
4758 10831 4757 10833 4758 10834 4759 10839
4758 10842 4762 10844 4760 10848 4762 10852
4764 10877 4768 10878 4773 10889
TIME...MOT...LOC 0154Z 215DEG 11KT 4756 10896
RJMSpecial Weather Statement
National Weather Service Glasgow MT
857 PM MDT SAT JUL 15 2017
MTZ016-060-160400-
Southwest Phillips MT-Central and Southeast Phillips MT-
857 PM MDT SAT JUL 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHILLIPS COUNTY
UNTIL 1000 PM MDT...
At 856 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hays, or near Zortman, moving northeast at 35 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Zortman, Dodson, Fourchette, Phillips, Wagner, Landusky, Sun Prairie
and Fred Robinson Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4792 10889 4792 10863 4799 10861 4798 10844
4845 10841 4843 10835 4848 10834 4856 10817
4814 10772 4768 10774 4762 10867 4764 10877
4768 10878 4773 10889
TIME...MOT...LOC 0256Z 242DEG 29KT 4794 10864
RJMThe Glasgow radar (KGGW), 145 km away, was scanning. The volume nearest the first event began at 03:34 UTC.
1 thunderstorm wind. Local standard time, as filed.
A 65 mph wind gust was recorded at the Zortman RAWS site.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700539.